We appreciate the comments of Dr Buzdar and his colleagues, and we have reviewed our patient's therapy. Between March 1976 and May 1977 the patient received a total of 720 mg of doxorubicin hydrochloride in combination with cyclophosphamide. Between June 1977 and Nov 14, 1977, she received a total of 100 mg of mitomycin administered in 10- to 15-mg doses every two to three weeks. This drug was administered in combination with 1 to 2 mg of vincristine sulfate on several occasions. The mitomycin therapy was discontinued in mid-November because of recurrent nausea, vomiting, and weight loss. An 8-mg dose of vinblastine sulfate was administered intravenously on Dec 8 and Dec 30. After the second injection, acute pulmonary edema developed.
The article by Dr Buzdar and his associates, "Adriamycin and Mitomycin: Possible Synergistic Cardiotoxicity" (Cancer Treat Rep 62:1005-1008, 1978), does provide evidence that mitomycin should be added to